It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Multiple Sclerosis Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 04-09-2007, 06:53 AM   #1
Facilitator
(female)
 
Join Date: Sep 2006
Location: USA
Posts: 8,752
MSNik HB UserMSNik HB UserMSNik HB UserMSNik HB UserMSNik HB UserMSNik HB UserMSNik HB UserMSNik HB UserMSNik HB UserMSNik HB UserMSNik HB User
MS and Estrogen (birth control pills)

Hi, wondering if anyone has any additional info on this. Went in to talk to my doctor about getting off the pill and possibly having a Tubal ( I have MS and am on Rebif). He said "good idea" you dont want to get pregnant on the Rebif...then, went to my MS specialist, who said even if you have the tubal, you probably dont want to get off the birth control because some studies suggest that the Estrogen in the Birth Control Pill may protect you from relapses! I then went to my GYN, who isnt familiar enough with MS to be able to tell me , but still thinks after all the years on the pill, I really need to get off of it, and a tubal is probably the way to go since children are not a possibiilty in my condition. (I have progressive MS and do not wish to get off the Rebif and "chance it")

My question is do any of you have any further info on this, or any first hand experience at going off the pill after being diagnosed with MS? Did it incur relapses? Do you have any first hand knowledge of whether it is better to risk the health risks of staying on the pill, vs. going off it and facing a relapse? My husband and I have definately decided against children (he has 3 and Im raising them from a prior marriage), and yet the idea of surgery doesnt seem worth it, if I have to stay on the pill anyway...and then again, is the pill hurting me more than it is protecting me?

All opinions welcomed..
Thanks,
Nikki

 
The following user gives a hug of support to MSNik:
aoife5 (03-31-2011)
Sponsors Lightbulb
   
Old 04-10-2007, 04:53 AM   #2
Member
(female)
 
Join Date: Apr 2006
Location: Lancashire
Posts: 59
fairynuf HB User
Re: MS and Estrogen (birth control pills)

Hi Nikki,

I don't have any info just my own story. When i was dx i was on the pill. I was having replases before and after dx. I was steralized in jan 07 and still have episodes like before, so for me, i can honestly say i saw no change from being on the pill or not.

Don't know if that helps but my doc didn't have a problem with me be on the pill or being steralized.

Take care

 
Old 04-10-2007, 05:09 AM   #3
Senior Member
(female)
 
Join Date: Feb 2005
Posts: 121
Barbbelle HB User
Re: MS and Estrogen (birth control pills)

Hi Nikki!
I think that a drop or spike in hormones can effect MS symptoms. I had a tubal 5 years before being diagnosed. At the same time, I went off the pill. At 40, I started with hot flashes, etc. and the MS symptoms started, leading to my diagnosis. For me, I think that perimenapause played a part in the disease. I would trust your Neurologist. A second opinion from a NeuroImmunologist may help. Your body will be stressed a bit with the tubal and if you have it, you may want to continue taking the pill for at least a while.
Don't know if this helps or not, but I just feel very strongly that hormones play a part in this. And, I just think that changing too many variables at a time can send us into trouble. Take care & Good Luck! Barb

 
Old 04-10-2007, 05:59 AM   #4
Veteran
(female)
 
Join Date: Mar 2007
Location: MA,USA
Posts: 422
zandvoort HB User
Exclamation Re: MS and Estrogen (birth control pills)

Hi- I agree with Barbelle. I have no medical knowledge, just my own experience. I have not been diagnosed with MS but I SUDDENLY and SIGNIFICANTLY started having MS -Like symptoms last fall. In the fall of 2005 I had a tubal and stopped the depo shots. Now I am having menopausal symptoms. I do not know if I have MS, but whatever is causing these neurological problems, I sincerely bnelieve it has something to do with hormones. I went to a naturopath and she indicated that the mylan is made with corisone. I looked into cortisone on the web and found that hormones have a lot to do with cortisone production.
I just looked on the web- I think you cannot post links here but if you search on MS estrogen, you'll find a lot of info.

Last edited by zandvoort; 04-10-2007 at 06:19 AM. Reason: web research update

 
Old 04-10-2007, 11:18 AM   #5
Member
(female)
 
Join Date: Apr 2007
Location: Johnstown, CO
Posts: 53
NarLyB HB User
Re: MS and Estrogen (birth control pills)

A good source for information regarding myelin and all demyelinating diseases is the Myelin Project. It was started by Augusto Odone (see the movie 'Lorenzo's Oil'). [url]www.myelin.org[/url]

 
Old 04-10-2007, 07:03 PM   #6
Veteran
(female)
 
Join Date: Jun 2003
Location: chico, ca, usa
Posts: 480
anxiousme HB Useranxiousme HB Useranxiousme HB User
Re: MS and Estrogen (birth control pills)

What a timely post for me. I'm going through the same decision process. I'm 35 and want to come off of the pill. Husband will be sterile next month. I'm affraid of stopping the pill because I have such unstable hormones. I also like that it regulates my menstral cycle. I have heard that MS really makes menstral cycles irregular. So I don't know what to do either. Is it worth the heart attack/stroke risk to continue the pill? Or should I let my body function on its own? Thanks for bringing this topic to the forefront.

 
Old 04-11-2007, 05:59 PM   #7
Facilitator
(female)
 
Join Date: Sep 2006
Location: USA
Posts: 8,752
MSNik HB UserMSNik HB UserMSNik HB UserMSNik HB UserMSNik HB UserMSNik HB UserMSNik HB UserMSNik HB UserMSNik HB UserMSNik HB UserMSNik HB User
Re: MS and Estrogen (birth control pills)

Thank you to all of you who have offered opinions on this subject. I have to say, you all make alot of sense! I do also believe that hormones play a huge part in MS related symtoms and relapses. I also think its probably a good idea to not do everything at once, and take it one step at a time. My MS specialist doesnt see any reason to NOT have the surgery...however, he is adamant about staying on some sort of Estrogen and perfers the pill over supplements....my GYN is looking further into this and will get back to me. Meanwhile, im too stressed out to even think about it (or sex!). You all are great, and your support means so much, thank you.
Nikki

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
Low estrogen in 20s, caused by BC pills MrsLee Women's Health 1 10-22-2009 02:31 AM
what do i do about high estrogen low progesterone and high testosterone awilcox Women's Health 1 02-19-2009 04:04 AM
Estrogen dominance kindspirit Thyroid Disorders 47 01-19-2009 01:44 PM
Question about estrogen levels thisistheend Hormone Problems 3 09-20-2007 12:54 PM
About estrogen levels? thisistheend Women's Health 0 09-17-2007 06:59 AM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Join Our Newsletter

Stay healthy through tips curated by our health experts.

Whoops,

There was a problem adding your email Try again

Thank You

Your email has been added








TOP THANKED CONTRIBUTORS



MSJayhawk (998), MSNik (525), Snoopy61 (58), J-one (13), Whimpurr (13), shahila (12), JodiH (11), MS22 (11), KingBaxter (10), LasVegasgirl (8)

Site Wide Totals

teteri66 (1180), MSJayhawk (1004), Apollo123 (904), Titchou (847), janewhite1 (823), Gabriel (759), ladybud (754), sammy64 (668), midwest1 (668), BlueSkies14 (610)



All times are GMT -7. The time now is 01:41 AM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!